Antibiotic rash in children with mononucleosis much lower than previously reported

Image: PD

1. Antibiotic-induced rash occurred in 33% of study participants with Epstein-Barr virus-associated acute infectious mononucleosis (AIM).

2.  Significantly more children treated with amoxicillin experienced drug-induced rashes than with other antibiotics. 

Evidence Rating Level: 2 (Good) 

Study Rundown:  Initial accounts of antibiotic-induced rash in children with AIM reported a rash incidence ranging from 80%-100%. This study re-evaluated the incidence of antibiotic-induced rash among AIM patients and found a significantly lower incidence of rash. Patients treated with amoxicillin were significantly more likely to experience a drug-induced rash than those treated with other antibiotics. Elevated white blood cell counts, difficulty swallowing, and submandibular lymphadenopathy were more common among patients who did not develop a rash. There was no association between an increased risk for rash development and a past history of atopic disease or previous penicillin exposure. The etiology of antibiotic-associated rash with AIM has yet to be elucidated, and this study does not address underlying pathogenesis of the phenomenon beyond evaluating epidemiologic and clinical markers associated with rash development. Importantly, this study was also conducted at tertiary level facilities, which may introduce a selection bias to more complex disease presentation, and the population evaluated was ethnically homogenous, which may have introduced additional bias.

Click to read the study published today in Pediatrics 

Relevant Reading: Skin rash with infectious mononucleosis and ampicillin

In-Depth [retrospective study]: This study evaluated 238 patients between 0 and 18 years of age at two, tertiary level pediatric medical centers who were diagnosed with AIM by  positive immunoglobulin M viral capsid serology. 173 of these patients were treated with antibiotics. Of these, only 41 patients (32.9%) developed an antibiotic-induced rash, as defined by onset of rash after administration of the antibiotic and up to 48 hours after the final dose. The highest incidence of rash occurred among patients taking amoxicillin (29.5%), which was significantly higher than those treated with amoxicillin and clavulanate (15.5%), cephalosporins (15.4%), macrolides (9%) or penicillin (8.5%). There were no significant differences in demographics between those who did and did not develop a rash.  Patients who did not develop a rash had significantly higher rates of submandibular lymphadenopathy (p = 0.4), dysphagia (p = 0.31), and higher leukocyte counts (p = 0.13).

By Emilia Hermann and Leah H. Carr

More from this author: AAP urges bottle feeding over breastfeeding in mothers with HIV, Pediatric influenza burden remains high despite new vaccination recommendations, Community hospitals rely on greater CT use to diagnose pediatric appendicitis, Cow’s milk consumption linked to increased vitamin D and decreased iron stores in early childhood, Delayed growth seen in children with congenital heart disease, No association found between maternal NSAID use and newborn pulmonary hypertension

© 2013 2minutemedicine.com. All rights reserved. No works may be reproduced without written consent from 2minutemedicine.com. Disclaimer: We present factual information directly from peer reviewed medical journals. No post should be construed as medical advice and is not intended as such by the authors or by 2minutemedicine.com. PLEASE SEE A HEALTHCARE PROVIDER IN YOUR AREA IF YOU SEEK MEDICAL ADVICE OF ANY SORT. Content is produced in accordance with fair use copyrights solely and strictly for the purpose of teaching, news and criticism. No benefit, monetary or otherwise, is realized by any participants or the owner of this domain.